Chemotherapy-Induced Nausea and Vomiting

Chemotherapy-Induced Nausea and Vomiting

Clinically reviewed Aug 13, 2026 Updated Aug 30, 2026
Printable version

Clinical Snapshot

Chemotherapy-induced nausea and vomiting (CINV) results from chemotherapy triggering enterochromaffin cells lining the GI tract to release serotonin, which activates 5-HT3 receptors and, via vagal afferents, the vomiting centre in the medulla oblongata; dopamine (D2) and neurokinin-1 (NK-1)/substance P pathways contribute alongside serotonin, with NK-1/substance P signalling playing the larger role once symptoms move into the delayed phase.[1] CINV is not one problem but 5 distinct clinical patterns — acute, delayed, anticipatory, breakthrough, and refractory — each requiring a different management approach. The single most important management principle in this chapter is that prevention is far more effective than rescue: an antiemetic regimen matched to the emetogenic-risk tier of the chemotherapy regimen, given on a fixed schedule rather than PRN, and optimized starting with the very first cycle, is what keeps a patient able to tolerate a full course of curative or life-prolonging treatment.

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.